Abnormal Pap test after Chemotherapy or Radiation

Last Modified: January 14, 2008

Question:

Dear OncoLink "Ask The Experts,"

I read that chemotherapy can cause a Pap smear to be abnormal. How long should I wait to get a Pap after my last chemotherapy treatment for breast cancer (AC-T)? Could radiation have an affect also?

Answer:

Christina S. Chu, MD, Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:

I am unaware of any effect of chemotherapy on Pap tests, specifically any direct effect of chemotherapy drugs that would cause abnormal Pap smears. However, patients who are immunosuppressed for long periods of time because of maintenance chemotherapy may conceivably be more prone to abnormal Paps, just as any other immunosuppressed patients are (such as patients with organ transplants or HIV).

Radiation therapy to the pelvis or vagina can certainly affect Pap tests, but radiation to the breast would not be expected to cause Pap test abnormalities.

I believe that it should be fine to get a Pap test once you have completed treatment and have recovered from any immediate treatment-related side effects.

Blogs

Christina’s Resource Roundup: Pet Cancer Awareness Month
by Christina Bach, MSW, LCSW, OSW-C
November 3, 2011

Lung Cancer Screening 101
by Christina Bach, MSW, LCSW, OSW-C
November 15, 2016

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Stay informed with the latest information from OncoLink!   Subscribe to OncoLink eNews
View our newsletter archives